On list coloring and list homomorphism of permutation and interval graphs

Jessica Enright, Lorna Stewart, G. Tardos

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

List coloring is an NP-complete decision problem even if the total number of colors is three. It is hard even on planar bipartite graphs. We give a polynomial-time algorithm for solving list coloring of permutation graphs with a bounded total number of colors. More generally, we give a polynomial-time algorithm that solves the list-homomorphism problem to any fixed target graph for a large class of input graphs, including all permutation and interval graphs.

Original languageEnglish
Pages (from-to)1675-1685
Number of pages11
JournalSIAM Journal on Discrete Mathematics
Volume28
Issue number4
DOIs
Publication statusPublished - 2014

Fingerprint

Permutation Graphs
List Coloring
Interval Graphs
Homomorphism
Polynomial-time Algorithm
Graph in graph theory
Decision problem
Bipartite Graph
Planar graph
NP-complete problem
Target
Color
Class

Keywords

  • Homomorphism
  • Interval graph
  • List coloring
  • Permutation graph

ASJC Scopus subject areas

  • Mathematics(all)

Cite this

On list coloring and list homomorphism of permutation and interval graphs. / Enright, Jessica; Stewart, Lorna; Tardos, G.

In: SIAM Journal on Discrete Mathematics, Vol. 28, No. 4, 2014, p. 1675-1685.

Research output: Contribution to journalArticle

@article{ab1820d88b814465b1dfeeacd6afc1b1,
title = "On list coloring and list homomorphism of permutation and interval graphs",
abstract = "List coloring is an NP-complete decision problem even if the total number of colors is three. It is hard even on planar bipartite graphs. We give a polynomial-time algorithm for solving list coloring of permutation graphs with a bounded total number of colors. More generally, we give a polynomial-time algorithm that solves the list-homomorphism problem to any fixed target graph for a large class of input graphs, including all permutation and interval graphs.",
keywords = "Homomorphism, Interval graph, List coloring, Permutation graph",
author = "Jessica Enright and Lorna Stewart and G. Tardos",
year = "2014",
doi = "10.1137/13090465X",
language = "English",
volume = "28",
pages = "1675--1685",
journal = "SIAM Journal on Discrete Mathematics",
issn = "0895-4801",
publisher = "Society for Industrial and Applied Mathematics Publications",
number = "4",

}

TY - JOUR

T1 - On list coloring and list homomorphism of permutation and interval graphs

AU - Enright, Jessica

AU - Stewart, Lorna

AU - Tardos, G.

PY - 2014

Y1 - 2014

N2 - List coloring is an NP-complete decision problem even if the total number of colors is three. It is hard even on planar bipartite graphs. We give a polynomial-time algorithm for solving list coloring of permutation graphs with a bounded total number of colors. More generally, we give a polynomial-time algorithm that solves the list-homomorphism problem to any fixed target graph for a large class of input graphs, including all permutation and interval graphs.

AB - List coloring is an NP-complete decision problem even if the total number of colors is three. It is hard even on planar bipartite graphs. We give a polynomial-time algorithm for solving list coloring of permutation graphs with a bounded total number of colors. More generally, we give a polynomial-time algorithm that solves the list-homomorphism problem to any fixed target graph for a large class of input graphs, including all permutation and interval graphs.

KW - Homomorphism

KW - Interval graph

KW - List coloring

KW - Permutation graph

UR - http://www.scopus.com/inward/record.url?scp=84919912985&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84919912985&partnerID=8YFLogxK

U2 - 10.1137/13090465X

DO - 10.1137/13090465X

M3 - Article

AN - SCOPUS:84919912985

VL - 28

SP - 1675

EP - 1685

JO - SIAM Journal on Discrete Mathematics

JF - SIAM Journal on Discrete Mathematics

SN - 0895-4801

IS - 4

ER -